Alert archive / South Dakota / Special Weather Statements in 2016

Special Weather Statement, NWS Aberdeen, SD

May 30, 2016Buffalo County, South Dakota

NWS Aberdeen, SD issued this special weather statement at May 30, 2016, 1:07 AM CDT for Buffalo County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 1:07 AM CDT (06:07 UTC)
Expired
May 30, 2016, 1:45 AM CDT
In force
38 min
Issued by
NWS Aberdeen, SD

County Buffalo County, SD

The radar

The Aberdeen radar (KABR), 188 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2507 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WWUS83 KABR 300607
SPSABR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
107 AM CDT MON MAY 30 2016
 
SDZ048-051-300645-
LYMAN SD-BUFFALO SD-
107 AM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUFFALO AND EAST
CENTRAL LYMAN COUNTIES UNTIL 145 AM CDT...

AT 107 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MEDICINE BUTTE...OR 9 MILES SOUTH OF FORT THOMPSON...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT THOMPSON...SHELBY...COUNSELOR CREEK BOAT ACCESS AREA...MEDICINE
BUTTE...LEES CORNER...TAILRACE REC AREA...CROW CREEK HOUSING AND LAKE
FRANCIS CASE.

LAT...LON 4382 9955 4399 9962 4414 9927 4393 9917
      4393 9935 4390 9936 4388 9932 4387 9931
      4386 9931
TIME...MOT...LOC 0607Z 253DEG 16KT 4393 9949 

$$

TDK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at May 30, 12:19 AM CDT, 48 minutes earlier.

Area forecast discussion, May 30, 12:19 AM CDT, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1219 AM CDT MON MAY 30 2016

.UPDATE...
Issued at 855 PM CDT SUN MAY 29 2016

The synoptic-scale set-up overnight tonight favors late night
elevated shower/thunderstorm development. Mid-level waa is in
effect while a low level jet developing up into central and south
central South Dakota will continue to pump low level moisture
northward into the region. Only needed to make minor
modifications to pops/wx grids as precipitation chances were
already mentioned for the overnight. The 18z nam /and to a lesser
extent the 18z gfs/ showcased as much as 750-1000j/kg of elevated
CAPE tonight on the nose of the low level jet /forcing for
ascent/, as the LLJ gradually works northward across the cwa.
Would not be surprised if a couple storms became strong to
marginally severe, mainly at or after 07z tonight.

&&

.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 329 PM CDT SUN MAY 29 2016

Surface high pressure will exit the region to the east
tonight...ahead of an approaching low pressure system and associated
upper level shortwave. There may be a few showers or storms across
the western and southern CWA this evening ahead of the
system...though some of the models have backed off considerably on
this. Therefore...will keep pops fairly low. Attention then turns to
Monday when the system will begin to push across the state. The
front looks to be situated over the western CWA at 00Z
Tuesday...with most of the reflectivity models showing a line of
storms over the Missouri river. The atmosphere will become very
unstable quickly on Monday...with MUCAPE values in excess of 3000
J/KG by 18z. Lapse rates of 6.5 to 7.5 C/km and the beginnings of a
25 to 35 knot low level jet will also begin by midday. Dewpoints of
55 to 60 degrees will be approaching from the south. One limiting
factor will be marginal deep layer shear values of only 25 to 35
knots...but low level shear around 15 knots may make up for that.
Slight risk has been issued by SPC...so will introduce low pops in
the morning...then increase them significantly during the afternoon
hours...especially across the west with large hail and gusty winds
likely being the main storm threats.

Low temperatures tonight will be in the lower to mid 50s...with
highs on Monday in the upper 70s to lower 80s.

.LONG TERM...(Monday Evening through Sunday)
Issued at 329 PM CDT SUN MAY 29 2016

Severe weather should be rolling across eastern SD Monday evening as
the front pushes east. Models are in good agreement of a linear
system moving across the east during during this time and as
expected SPC has the area in slight risk.

The main system will kick through by Tuesday morning with the dry
slot in place across the forecast area. northwest winds will
increase behind the front and conditions will be relatively dry.
However, as the low moves across North Dakota Tuesday night and
Wednesday area could see a few shower/thunderstorms in the wrap
around moisture. Wednesday will be the coolest day of the week.

After the system ejects by Wednesday night, the mean ridge across
the west will rebound with rising heights across the forecast area.
There does appear to be any good forcing mechanism in place for
storms into next weekend. Expect warming temps and mostly dry
conditions into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1218 AM CDT MON MAY 30 2016

Except for IFR vsbys/cigs in heavy thunderstorms tonight and
Monday, VFR will be the prevailing weather conditions across all
four terminals during the TAF valid period. Isolated to scattered
/elevated/ showers and thunderstorms are beginning to develop
across central South Dakota where the best low level jet forcing
and low level moisture advection are overlapping. Convection
should continue to expand north and east through mid-morning on
Monday /appx 15z/. While most of tonight's convective activity
will be sub-severe, a few storms could produce hail. There is a
greater probability for scattered to numerous strong to severe
thunderstorms later in the afternoon and on into the evening hours
on Monday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...Scarlett
AVIATION...TDK
Hazardous weather outlook, May 29, 4:31 AM CDT, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
431 AM CDT SUN MAY 29 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
431 AM CDT SUN MAY 29 2016 /331 AM MDT SUN MAY 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT IN CENTRAL
SOUTH DAKOTA AND ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL LOW PRESSURE AREA MOVING IN FROM THE NORTHWEST
ALONG WITH A SURFACE COLD FRONT WILL BRING NUMEROUS THUNDERSTORMS
TO THE REGION MONDAY AFTERNOON INTO EARLY TUESDAY MORNING. SOME OF
THESE COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MOHR

In the hours before

Special weather statement, May 30, 1:07 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
107 AM CDT MON MAY 30 2016

SDZ048-051-300645-
LYMAN SD-BUFFALO SD-
107 AM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUFFALO AND EAST
CENTRAL LYMAN COUNTIES UNTIL 145 AM CDT...

AT 107 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MEDICINE BUTTE...OR 9 MILES SOUTH OF FORT THOMPSON...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT THOMPSON...SHELBY...COUNSELOR CREEK BOAT ACCESS AREA...MEDICINE
BUTTE...LEES CORNER...TAILRACE REC AREA...CROW CREEK HOUSING AND LAKE
FRANCIS CASE.

LAT...LON 4382 9955 4399 9962 4414 9927 4393 9917
      4393 9935 4390 9936 4388 9932 4387 9931
      4386 9931
TIME...MOT...LOC 0607Z 253DEG 16KT 4393 9949

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:25 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman35 min
May 30, 2:45 PM CDTSpecial Weather StatementABRWalworth45 min
May 30, 2:55 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, McPherson, Walworth50 min
May 30, 3:35 PM CDTSevere Thunderstorm WarningABRCorson25 min
May 30, 3:46 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson, Walworth44 min
May 30, 3:48 PM CDTSevere Thunderstorm WarningABRCorson57 min
May 30, 4:24 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson36 min
May 30, 4:43 PM CDTSevere Thunderstorm WarningABRDewey48 min
May 30, 5:09 PM CDTSevere Thunderstorm WarningABRDewey30 min
May 30, 5:11 PM CDTSevere Thunderstorm WarningABRJones49 min
May 30, 5:26 PM CDTSevere Thunderstorm WarningABRCorson, Dewey36 min
May 30, 6:13 PM CDTSevere Thunderstorm WarningABRHughes, Stanley32 min
May 30, 6:43 PM CDTSevere Thunderstorm WarningABRWalworth47 min

Nearby

Special Weather Statements in South Dakota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.